South Dakota, 2011

Flooding in South Dakota, August 1 to 31, 2011

August 1 to 31, 2011 · NWS FSD · 7 events in 7 counties and zones

Major impacts from Missouri River flooding continued into early August, with flooding varying from minor to major, and evacuated areas remaining evacuated. The water levels receded very slowly during the month, and effects of the flooding began to abate, also very slowly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Major impacts from Missouri River flooding continued into early August, with flooding varying from minor to major, and evacuated areas remaining evacuated. The water levels receded very slowly during the month, and effects of the flooding began to abate, also very slowly. However in many places, extent of the damage to homes, businesses, parks, recreation areas, and other lowlands was beginning to become evident. Highest river levels were very early in August; in most cases on the first day of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 8:00 PM CST, 4 hours earlier.

Area forecast discussion, Jul 31, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN JUL 31 2011

.DISCUSSION...
UPPER RIDGE WILL KEEP WEATHER QUIET ACROSS THE AREA TONIGHT...WITH
WESTERN SD STORMS EXPECTED TO TRACK NORTHEAST INTO ND/NORTHERN SD
OVERNIGHT. WESTERN PARTS OF OUR AREA WILL LIKELY SEE SOME REMNANT
CLOUD COVER THOUGH AND HAVE BUMPED UP SKY COVER WEST OF I-29 LATER
TONIGHT. REMAINDER OF THE FORECAST LOOKS GOOD WITH PATCHY FOG AGAIN
POSSIBLE TOWARD DAYBREAK IN EASTERN AREAS WHERE NEAR SURFACE WINDS
WILL REMAIN LIGHTER OVERNIGHT. UPDATED GRIDS/ZFP/PFM HAVE BEEN SENT.

&&

.AVIATION...
VFR GENERALLY THROUGH 02/00Z BUT WITH SOME EXCEPTIONS 01/09Z-15Z.
DURING THIS TIME VERY HIGH LOW LEVEL MOISTURE SEEMS LIKELY TO
PRODUCE PATCHY CEILINGS BLO 1K FEET AND VISIBILITIES 3-5SM/BR...WITH
ISOLATED VISIBILITIES 1-3SM. THESE LOWER CONDITIONS ARE NOT LIKELY
TO BECOME WIDESPREAD DUE TO STRONGER LOW LEVER FLOW RESULTING IN
BETTER MIXING AND LESS COOLING THAN PREVIOUS NIGHTS. THERE MAY NOT
EVEN BE PATCHY LOWERING WESTERN PART OF AREA IN STRONGER FLOW.
OTHERWISE IN GENERALLY VFR REGIME...SOUTH WIND GUSTS COULD EXCEED 25
KNOTS 01/16Z-02/00Z WEST. AFTER 02/00Z THUNDERSTORMS MAY DEVELOP FAR
WEST/NORTHWEST AS WEAK COLD FRONT ARRIVES. / WILLIAMS

&&

.PREV DISCUSSION...
ILL DEFINED BOUNDARY NEAR OUR NORTHERN BORDER WILL REMAIN
QUASISTATIONARY OR MOVE SLIGHTLY NORTHWARD AS A WARM FRONT THROUGH
THE EARLY MORNING HOURS. TEMPERATURES IN THE 90S AND DEWPOINTS IN
THE MID TO UPPER 70S NEAR THIS BOUNDARY HAVE SET UP A VERY UNSTABLE
ENVIRONMENT WITH MLCAPES AS HIGH AS 4500 J/KG THIS AFTERNOON. WINDS
REMAIN RATHER LIGHT AT THE SURFACE WITH A VEERING PROFILE...AND
ALTHOUGH FAIRLY WEAK IN THE MID LEVELS...EFFECTIVE SHEAR APPROACHES
50 KT. THE REAL CAVEAT IS THE CAP WHICH SO FAR APPEARS TO BE HOLDING
ACROSS THE CWA.  WITH MID LEVEL WARMING EXPECTED...THERE IS A STRONG
POSSIBILITY THAT THE CAP WILL HOLD THIS EVENING AND PREVENT ANY
THUNDERSTORM DEVELOPMENT OTHER THAN A FEW WEAK HIGH BASED CELLS.  IF
IT DOES BREAK HOWEVER...AIDED BY THE WEAK BOUNDARY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE NORTH OF I90 LATER THIS
AFTERNOON...CLOSEST TO THE FRONT THROUGH THE EARLY MORNING HOURS. A
FEW SEVERE STORMS WILL NOT BE OUT OF THE QUESTION UNDER THIS
SCENARIO. /

HEAT REMAINS THE FOCUS FOR THE IMMEDIATE START TO THE FORECAST ON
MONDAY. REALLY NO REASON THAT ACTUAL TEMPERATURES WILL NOT REACH 100
TO 105 WEST OF THE JAMES RIVER TOMORROW...IN A FAVORABLE PREFRONTAL
WARM SURGE LOCATION. THESE AREAS WILL MIX THE MOST EXTREME MOISTURE
OUT SOMEWHAT AND KNOCK DEWPOINTS BACK INTO THE MID TO UPPER 60S.
HOWEVER...DEWPOINTS WILL REMAIN IN THE LOWER TO MID 70S FARTHER
EASTWARD...AND WITH THE VERY WARM READINGS ALOFT...MAY EVEN AID
WITH HELP OF LOCAL CROPS TO A TOUCH HIGHER. AS A RESULT...ALL AREAS
ARE LIKELY TO REACH A 100 TO 110 HEAT INDEX. HOWEVER...WITH DURATION
OF THE MOST EXTREME HEAT INDEX TO BE HOURS INSTEAD OF DAYS...WILL
LEAVE WITH ADVISORY HEADLINE. IT WILL ALSO BE SOMEWHAT BREEZIER FOR
MOST...WHICH WILL HELP.  WITH TEMPERATURES IN THE MID LEVELS WARMING
TO +14 TO +16 AT 700 HPA...CONVECTION SHOULD BE STYMIED INTO EARLY
EVENING...WITH ANY MID LEVEL ACTION LIKELY REMAINING NORTH WITHIN
THE ELEVATED THETA-E ADVECTION/MID LEVEL LAPSE RATE GRADIENT.

STRONG WAVE PUSHING ALONG THE CANADIAN BORDER WILL DRIVE FRONTAL
BOUNDARY SOUTHEAST ACROSS THE AREA MONDAY NIGHT AND TUESDAY MORNING.
CONVECTION WOULD APPEAR TO BE ENTIRELY BOUNDARY AND BEHIND CENTRIC
GIVEN THE TOASTY TEMPERATURES ALOFT. IF CAN WARM ABOUT 3-4 DEGREES
WARMER THAN EXPECTED OUT WEST...MAY BE ENOUGH TO WEAKEN CAP AND
INITIATE SOME HIGH BASED CONVECTION BY EARLY EVENING IN SOUTH
CENTRAL SOUTH DAKOTA...AND WILL CARRY JUST A MINIMAL POP FOR THAT
THREAT. OTHERWISE...NOT TERRIBLY ENTHUSIASTIC ABOUT ANY CHANCE
FOR THUNDER WITH THIS BOUNDARY MONDAY NIGHT...WITH AT BEST WILLING
TO INSERT A LOW CHANCE POP THRU FAR N AND NE CWA. HOWEVER...WILL
HAVE TO WATCH AND SEE IF THE SOUTHERN CALIFORNIA WAVE INDICATED
TO LIFT AROUND RIDGE AND RIDE INTO THE AREA LATE MONDAY NIGHT CAN
ACT TO ENHANCE THREAT SLIGHTLY. BULK SHEAR IS VERY 0-3KM WEIGHTED...
BUT VALUES ARE GENERALLY 30 KTS OR LESS OVER CWA...SO ORGANIZED
ACTIVITY EXPECTED TO REMAIN TO NORTH AND NORTHEAST. ONLY SEVERE
THREAT WOULD BE ON THE SOUTHWEST FLANK OF MINNESOTA SYSTEM.

BETTER CHANCES FOR CONVECTION MAY ACTUALLY INITIATE DURING THE EARLY
TO MID AFTERNOON ACROSS NORTHWEST IOWA ON TUESDAY...AS BOUNDARY
PROGRESSES SOUTHWARD...AND LITTLE BETTER DYNAMIC FORCING AND SOME
COOLING ALOFT PUSHES OVER THE AREA. FOR NOW...BOOSTED MENTION A BIT
TO MIDRANGE CHANCE. TEMPERATURES SHOULD MAX OUT IN NORTHWEST IOWA BY
MIDDAY THEN DROP BACK A BIT WITH CLOUDS/NORTHERLY WIND SHIFT.

TUESDAY NIGHT AND WEDNESDAY SHOULD BE LARGELY QUIET WITH SURFACE
RIDGE DROPPING INTO THE NORTHERN PLAINS.NAM/ECMWF MIXED LAYER
DEWPOINTS ACTUALLY ARE QUITE LOW IN SURFACE RIDGE SETTLES OVER THE
AREA...IN THE LOWER TO MID 50S. HOWEVER...GIVEN THE NEAR MAXIMA IN
EVAPOTRANSPIRATION EFFECTS...WILL ONLY TAKE DAYTIME NUMBERS INTO THE
UPPER 50S TO LOWER 60S. HIGHS WILL BE SEASONABLE IN THE LOWER TO MID
80S.

FOR THE EXTENDED RANGE /WED NIGHT THRU SUN/ VERY LITTLE HAS CHANGED
ON THE LARGE SCALE OVER THE LAST COUPLE OF DAYS...WITH ALL THE
ISSUES IN THE SUB SYNOPTIC DETAILS. STILL HAVE INDICATIONS OF THE
FAIRLY ROBUST SYSTEM WORKING THROUGH WEDNESDAY NIGHT THROUGH
THURSDAY...WITH THE ONLY FACTOR LIMITING THE POP IS THE POTENTIAL
FOR ACTIVITY TO REMAIN SOUTH OF THE AREA WITH INITIAL SFC-925 HPA
BOUNDARY PUSH LIKELY TO REACH AREAS BETWEEN I-80 AND I-70. IT
REMAINS A POTENTIALLY ACTIVE PATTERN ON THE SOUTH EDGE OF THE
STRONGER WESTERLIES...AND SO MUCH DEPENDS ON BOUNDARY LOCATION AND
WAVE TIMING...IS VERY DIFFICULT TO DELINEATE THE GO/NO GO TIMES FOR
PRECIPITATION. HIGH PWATS AROUND 1.5 INCHES REMAINING IN THE
VICINITY /NOT AS POTENTIALLY HIGH AS WITH MIDWEEK SYSTEM/ WILL KEEP
AREAS OF HEAVY RAINFALL A THREAT. AT THIS TIME...WILL CONTINUE TO
ADVERTISE A DECREASE IN ACTIVITY ON FRIDAY BEHIND SYSTEM...THEN
FAVOR NIGHT PERIODS A BIT OVER DAY...MORE OF A CLIMATOLOGICAL
INFLUENCE THAN ANYTHING ELSE. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE SEASONAL LEVELS. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR IAZ001>003-012>014-
     020>022-031-032.

MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR
     MNZ071-072-080-081-089-090-097-098.

NE...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR NEZ013-014.

SD...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR SDZ038-050-052>054-
     057>071.

     HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR SDZ039-040-055-
     056.

&&
Hazardous weather outlook, Jul 31, 12:32 PM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT SUN JUL 31 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
132 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS
EAST CENTRAL SOUTH DAKOTA...AND INTO SOUTHWEST MINNESOTA FOR
AREAS NEAR HIGHWAY 14 THIS AFTERNOON INTO EARLY THIS EVENING.
CHANCES FOR THUNDERSTORM DEVELOPMENT IS
MINIMAL...HOWEVER...SHOULD STORMS DEVELOP THEY WOULD BE CAPABLE
OF PRODUCING LARGE HAIL... DAMAGING WINDS...AND ISOLATED
TORNADOES.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDEX READINGS WILL HIT 100 TO 105 DEGREES ACROSS MUCH OF
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA THIS AFTERNOON. FOR
MONDAY...HEAT INDEX READINGS WILL HIT 100 TO 110 DEGREES ACROSS
THE ENTIRE AREA AS HEAT AND HIGH HUMIDITY SPREAD NORTH AND EAST.
A COLD FRONT WILL BRING SOME RELIEF FROM HEAT AND HUMIDITY
TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Brule

When
August 1, 12:00 AM CST to August 22, 6:00 PM CST
Where
Brule County, 8.29 mi N of Chamberlain Arpt to 4.84 mi WSW of (9v9)chamberlain Arp
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.920, -99.320

Flooding from upstream spring snowmelt and subsequent heavy rain continued at major levels at the start of August, with lowlands along the river including several roads and recreational areas remaining flooded. The river fell slowly during the month, falling below flood stage at Chamberlain on August 22nd. The highest stage at Chamberlain was 5.5 feet above flood stage on August 1st.

Flood, Charles Mix

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Charles Mix County, 8.73 mi WNW of Academy to 12.6 mi WNW of Academy
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.500, -99.240

Flooding from upstream spring snowmelt and subsequent heavy rain continued at major levels at the start of August. Lowlands along the river including numerous roads and recreational areas and some homes remaining flooded. The river fell slowly during most of the month. The highest stage near Greenwood was 8.2 feet above flood stage on August 6th.

Flood, Gregory

When
August 1, 12:00 AM CST to August 22, 6:00 PM CST
Where
Gregory County, 9 mi NNE of Dixon to 13.8 mi SW of Ft Randall
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.500, -99.410

Flooding from upstream spring snowmelt and subsequent heavy rain, affecting mainly the east shore of the Missouri River, also continued to affect parts of the Gregory County shore early in the month. A few roads and recreational areas near the river remained flooded.

Flood, Bon Homme

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bon Homme County, 4.61 mi W of Perkins to 2.03 mi WSW of Perkins
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.860, -98.110

Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate to major levels at the start of August. Lowlands along the river including numerous roads, parks, recreational areas including a golf course, and several homes remaining flooded. Thousands of acres of usually dry land, including several farms, remained flooded. The river fell slowly during most of the month. The highest stage near Springfield was 3.9 feet above flood stage on August 1st.

Flood, Yankton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yankton County, 11.1 mi SW of Utica to 3.15 mi WSW of Napa
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.870, -97.640

Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate to major levels at the start of August. Lowlands along the river east of Lewis and Clark Lake including numerous roads, parks, recreational areas and several homes remained flooded. The flooding included the Larson's Landing development west of Yankton with most homes and recreational vehicles there remaining flooded. Thousands of acres of usually dry land, including several farms, remained flooded. The river fell slowly during the month. The highest stage at Yankton was 5.5 feet above flood stage on August 1st.

Flood, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay County, 4.61 mi W of Meckling to 1.71 mi SW of Meckling
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.820, -97.160

Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate levels at the start of August. Lowlands along the river including numerous roads, parks, recreational areas and several homes remained flooded. Thousands of acres of usually dry land, including several farms, remained flooded. The river fell slowly during the month. The highest stage at Gayville was 1.4 feet above flood stage on August 1st.

Flood, Union

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union County, 3.78 mi SSW of Junction City to 1.23 mi W of Elk Pt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.730, -96.800

Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate to major levels at the start of August. Lowlands along the river including numerous roads, parks, recreational areas and homes remained flooded. Thousands of acres of usually dry land, including several farms, remained flooded. Most of the Dakota Dunes community remained flooded, with many residents and business owners still displaced. The river fell slowly during the month. The highest stage near Ponca, Nebraska, was a record 8.6 feet above flood stage on August 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342152, 342153, 342154, 342155, 342156, 342157, 342158.